Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 165, NWS Springfield, MO

July 23, 2005Jasper County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 23, 2005, 4:25 PM CDT for Jasper County, Lawrence County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 4:25 PM CDT (21:25 UTC)
Expired
Jul 23, 2005, 5:30 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Jasper County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 61 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1291 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 232125
SVRSGF
MOC097-109-232230-
/O.NEW.KSGF.SV.W.0165.050723T2125Z-050723T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
425 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST LAWRENCE COUNTY IN SOUTHWEST MISSOURI.
  EASTERN JASPER COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 530 PM CDT.

* AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF GOLDEN CITY...OR 16 MILES NORTHWEST OF MOUNT
  VERNON...AND MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN JASPER AND NORTHWESTERN LAWRENCE COUNTIES...INCLUDING
  THE TOWNS OF RED OAK...AVILLA...DUDENVILLE AND MAPLE GROVE.

PEOPLE IN THE PATH OF THIS STORM SHOULD SEEK SHELTER INDOORS AND 
STAY AWAY FROM WINDOWS.

LAT...LON 3713 9397 3727 9393 3736 9427 3716 9430

$$

IZZI
3 follow-up statements
000 
WWUS53 KSGF 232151
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT SAT JUL 23 2005

MOC097-109-232230-
/O.CON.KSGF.SV.W.0165.000000T0000Z-050723T2230Z/
JASPER MO-LAWRENCE MO-
451 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWEST LAWRENCE 
AND EASTERN JASPER COUNTIES UNTIL 530 PM CDT...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTH OF GOLDEN
CITY...OR 20 MILES NORTHWEST OF MOUNT VERNON...AND MOVING WEST AT 5
MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN JASPER AND NORTHWESTERN LAWRENCE COUNTIES...INCLUDING
THE TOWNS OF MAPLE GROVE...AVILLA AND DUDENVILLE.

LAT...LON 3713 9397 3727 9393 3736 9427 3716 9430

$$

IZZI
000 
WWUS53 KSGF 232213
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT SAT JUL 23 2005

MOC109-232223-
/O.CAN.KSGF.SV.W.0165.000000T0000Z-050723T2230Z/
LAWRENCE MO-
513 PM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY HAS BEEN
CANCELLED...

AT 508 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 3715 9408 3733 9405 3734 9458 3713 9458

$$

MOC097-232230-
/O.CON.KSGF.SV.W.0165.000000T0000Z-050723T2230Z/
JASPER MO-
513 PM CDT SAT JUL 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR JASPER COUNTY UNTIL
530 PM CDT...

AT 508 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED  DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ORONOGO TO 7 MILES SOUTH OF GOLDEN CITY...AND MOVING
NORTH AT 20 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR JASPER BY 520 PM CDT.

THE TOWNS OF NECK CITY...DUDENVILLE...CARYTOWN AND MAPLE GROVE ARE
ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

RECENTS REPORTS FROM LAW ENFORCEMENT INDICATE THAT TREES AND 
POWERLINES HAVE BEEN BLWON DOWN ACROSS JASPER COUNTY.

LAT...LON 3715 9408 3733 9405 3734 9458 3713 9458

$$

IZZI
000 
WWUS53 KSGF 232228
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
529 PM CDT SAT JUL 23 2005

MOC097-232239-
/O.EXP.KSGF.SV.W.0165.000000T0000Z-050723T2230Z/
JASPER MO-
529 PM CDT SAT JUL 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY HAS BEEN ALLOWED
TO EXPIRE...

AT 527 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3715 9408 3733 9405 3734 9458 3713 9458

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:53 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 23, 2:53 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT SAT JUL 23 2005

.DISCUSSION...
ISOLATED PULSE THUNDERSTORMS ARE DEVELOPING AGAIN THIS AFTERNOON...A
LITTLE EARLIER THAN YESTERDAY. THERE IS LITTLE IN THE WAY OF OBVIOUS
SYNOPTIC SCALE FORCING...BUT A WEAK 500MB INVERTED TROUGH IS MOVING
WEST UNDERNEATH THE THE UPPER RIDGE OVER THE ARKLATEX...WHILE
ANOTHER IMPULSE IS ALSO MOVING SOUTHEAST THROUGH NW IL. HIGHER
TERRAIN ALSO LIKELY AN INFLUENCE ON CONVECTION OVER NW AR WHERE
BETTER MIDLEVEL MOISTURE IS ALSO EVIDENT. TYPICAL MIDSUMMER LOW
SHEAR/HIGH INSTABILITY ENVIRONMENT WITH ML CAPES OF 2000-2500 J/KG
WILL LEAD TO A FEW SEVERE PULSE STORMS. OVERALL STORM COVERAGE
SHOULD BE MINIMAL. SHORT TERM FORECASTER HAS ALREADY UPDATED GRIDS
TO ACCOUNT FOR THE CONVECTION.

THE EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH SUNDAY AT LEAST.
TEMPERATURES/HEAT INDICES ARE PANNING OUT AS EXPECTED TODAY. WILL
CONTINUE THE EXCESSIVE HEAT WARNING THROUGH TOMORROW. HOT WEATHER
WILL CONTINUE MONDAY...BUT WITH CORE OF THE UPPER RIDGE MOVING EAST
OF THE AREA...TEMPERATURES MAY BE A BIT COOLER (OR LESS HOT). THE
RIDGE WILL GRADUALLY FLATTEN OUT LATE SUNDAY AND MONDAY. SHORTWAVE
IMPULSES IN THE INCREASINGLY ZONAL FLOW OVER THE CENTRAL AND
NORTHERN PLAINS WILL EXERT AN INCREASING INFLUENCE ON OUR WEATHER BY
MIDWEEK. GFS/NAM/ECMWF ALL DRIVE A COLD FRONT THROUGH THE AREA LATE
TUE/TUE NIGHT TO BRING RELIEF TO THE HEAT AND HOPEFULLY A CHANCE FOR
ONE OR MORE ROUNDS OF ORGANIZED STORMS. THE RAIN IS DEFINITELY
NEEDED. DSA

&&

.AVIATION...
ISOLATED THUNDERSTORMS WILL AFFECT THE AREA THROUGH MID EVENING. A
COUPLE OF STORMS ARE DEVELOPING NEAR KSGF ALREADY SO HAVE AMENDED
TAFS TO ACCOUNT FOR THIS. OTHER THAN LOCAL IFR CONDITIONS NEAR
INTENSE STORMS...VFR CONDITIONS ARE EXPECTED THROUGH SUNDAY.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...EXCESSIVE HEAT WARNING FOR ALL COUNTIES OF THE MISSOURI OZARKS.
.KS...EXCESSIVE HEAT WARNING FOR CHEROKEE...CRAWFORD...AND BOURBON.

WFO SGF
Hazardous weather outlook, Jul 23, 1:55 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 PM CDT SAT JUL 23 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
155 PM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

UNSEASONABLY HOT WEATHER WILL CONTINUE TODAY WITH HIGHS ABOVE 100
DEGREES IN MOST AREAS. MID TO LATE AFTERNOON HEAT INDEX VALUES
WILL RANGE FROM 105 TO 115 DEGREES. THE HOTTEST TEMPERATURES WILL
GENERALLY OCCUR OVER WEST CENTRAL AND CENTRAL MISSOURI.

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS CANNOT BE
RULED OUT...HOWEVER...MOST AREAS WILL REMAIN DRY. GIVEN THE STRONG
DAYTIME INSTABILITY...ISOLATED SEVERE STORMS WITH STRONG WINDS AND
DIME TO NICKEL SIZED HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE HOT WEATHER WILL CONTINUE ON SUNDAY AND INTO THE EARLY PORTION
OF THE WORK WEEK...ALTHOUGH SLIGHTLY COOLER TEMPERATURES ARE
EXPECTED MONDAY.

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA LATE TUESDAY
BRINGING A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS.
FORTUNATELY...THIS WILL ALSO BRING COOLER AND LESS HUMID AIR INTO
THE REGION.

THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED NATURE OF THUNDERSTORMS...SPOTTER ACTIVATION
WILL LIKELY NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, Jul 23, 12:54 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT SAT JUL 23 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             BROWNFIELD              37.67N 92.35W
07/22/2005  1.00 INCH        LACLEDE            MO   EMERGENCY MNGR

            OBSERVED BY THE FIRE DEPT. ON ROUTE K

0536 PM     HAIL             BROWNFIELD              37.67N 92.35W
07/22/2005  0.88 INCH        LACLEDE            MO   EMERGENCY MNGR

0540 PM     HAIL             MACKS CREEK             37.97N 92.98W
07/22/2005  1.00 INCH        CAMDEN             MO   EMERGENCY MNGR

0541 PM     TSTM WND DMG     BROWNFIELD              37.67N 92.35W
07/22/2005                   LACLEDE            MO   EMERGENCY MNGR

            WINDS ESTIMATED AT 70 MPH WITH NUMEROUS SMALL TREES
            DOWN. LARGE HAIL OF UNKNOWN SIZE CAUSED CRACKED
            AUTOMOBILE WINDSHIELDS.

0552 PM     HAIL             MACKS CREEK             37.97N 92.98W
07/22/2005  1.00 INCH        CAMDEN             MO   BROADCAST MEDIA

            QUARTER SIZE HAIL COVERING THE GROUND.

0600 PM     HAIL             2 SW MACKS CREEK        37.95N 93.01W
07/22/2005  0.75 INCH        CAMDEN             MO   PUBLIC

            NEAR INTERSECTION OF 73 AND 54

0600 PM     TSTM WND DMG     2 N FALCON              37.63N 92.38W
07/22/2005                   LACLEDE            MO   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL AND ESTIMATED STRAIGHT LINE WINDS
            OF 80 MPH.  TREE LIMBS DOWN AT THE INTERSECTION OF
            HIGHWAYS K AND AC.

0630 PM     HAIL             RICHLAND                37.85N 92.42W
07/22/2005  0.88 INCH        PULASKI            MO   PUBLIC
Special weather statement, Jul 23, 3:02 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
302 PM CDT SAT JUL 23 2005

MOZ094-102-232100-
BARRY-LAWRENCE-
302 PM CDT SAT JUL 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST BARRY AND SOUTHWEST
LAWRENCE COUNTIES UNTIL 400 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONETT...AND MOVING NORTHWEST AT 5 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

IZZI
Special weather statement, Jul 23, 3:08 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT SAT JUL 23 2005

MOZ057-058-232100-
MARIES-MILLER-
308 PM CDT SAT JUL 23 2005

...SIGNIFICANT WEATHER ADVISORY FOR MARIES AND MILLER COUNTIES UNTIL
400 PM CDT...

AT 303 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES NORTH OF BELLE
TO OSAGE BEACH. THESE STORMS ARE NEARLY STATIONARY.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

WINDS GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

IZZI

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:03 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Pulaski42 min
Jul 23, 3:55 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald65 min
Jul 23, 4:00 PM CDTSevere Thunderstorm WarningSGFMiller39 min
Jul 23, 4:18 PM CDTFlash Flood WarningSGFMiller6 hr
Jul 23, 4:38 PM CDTSevere Thunderstorm WarningSGFPulaski42 min
Jul 23, 4:48 PM CDTSevere Thunderstorm WarningSGFCamden64 min
Jul 23, 5:06 PM CDTSevere Thunderstorm WarningSGFBarton56 min
Jul 23, 5:09 PM CDTSevere Thunderstorm WarningSGFCedar67 min
Jul 23, 5:33 PM CDTSevere Thunderstorm WarningSGFLaclede51 min
Jul 23, 5:37 PM CDTSevere Thunderstorm WarningSGFMorgan23 min
Jul 23, 5:48 PM CDTSevere Thunderstorm WarningSGFSt. Clair71 min
Jul 23, 6:04 PM CDTSevere Thunderstorm WarningSGFBenton42 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.